Iowa, 2014

Flooding in Iowa, July 1 to 13, 2014

July 1 to 13, 2014 · NWS ARX · 3 events in 1 county or zone

Rivers that went over flood stage in late June from excessive runoff, remained in flood to begin July. The flooding subsided very early in the month on the Turkey River but continued until the middle of the month along the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rivers that went over flood stage in late June from excessive runoff, remained in flood to begin July. The flooding subsided very early in the month on the Turkey River but continued until the middle of the month along the Mississippi River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 9:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 30, 9:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1045 PM CDT MON JUN 30 2014

.UPDATE...
ISSUED AT 438 PM CDT MON JUN 30 2014

WAKE LOW HAS DEVELOPED IN THE WAKE OF THE STRONG MCS TRACKING NOW
JUST TO OUR SOUTHEAST. LA CROSSE...PRESTON AND ON OUR OFFICE HAVE
ALL OBSERVED GUSTS OF 40 TO 50 MPH ALREADY. GIVEN THAT THE SOILS
ARE MOIST...CONCERNED WE COULD END UP WITH MORE TREE DAMAGE THAN
USUALLY WOULD OCCUR FOR THESE GUSTS. THEREFORE...HAVE ISSUED A
HIGH WIND WARNING TO ENCOMPASS ABOUT THE SOUTHEAST HALF OF THE
FORECAST AREA. 8 PM END TIME SHOULD GIVE ENOUGH TIME FOR THE
LOW LEVELS OF THE ATMOSPHERE TO STABILIZE.

&&

.SHORT TERM...(TONIGHT AND TUESDAY)
ISSUED AT 230 PM CDT MON JUN 30 2014

IN MIDST OF SEVERE WEATHER THREAT AS COMPLEX MOVES BY JUST TO OUR
SOUTH. MID LEVEL TROUGH PROVIDING WIDESPREAD FORCING WITH PLENTY OF
SHEAR TO WORK WITH...BUT MIXED LAYER CAPE VALUES HAVE BEEN MUCH
HIGHER LOCKED ACROSS MAINLY SOUTHERN IOWA BUT HAVE BEEN CLIMBING
AHEAD OF COMPLEX INTO WISCONSIN. DCAPE IS ALSO HIGH SO COULD SEE
HEALTHY DOWNDRAFTS AS STRONGER CORES MOVE THROUGH. SEEING A LITTLE
INCREASE IN GROWTH OF STORMS AS THEY APPROACH MISSISSIPPI RIVER SO
WARNING CHANCES HIGHEST NEXT FEW HOURS.

EVEN ON NORTH SIDE OF COMPLEX...EFFICIENT RAINFALL ACROSS AREA THAT
WAS HIT LAST NIGHT COULD LEAD TO ADDITIONAL FLASH FLOOD PROBLEMS SO
HAVE CONTINUED THE WATCH INTO THE EVENING AS WELL. RUNOFF WILL BE
QUICK AND WEVE SEEN RAPID RISES ON RIVERS AND CREEKS WITH ANY STORMS.

AS MID LEVEL TROUGH CONTINUES TO PUSH SOUTHEAST...WILL SEE LOWER DEW
POINTS START TO WORK IN BUT UNTIL THEN SOME CONCERN ABOUT POSSIBLE
REDEVELOPMENT. CONFIDENCE IN THAT LOW AT THIS POINT IN WAKE OF MUCH
STRONGER COMPLEX TO THE SOUTH BUT WILL GRADUALLY WORK RAIN THREAT
LOWER FROM NORTHWEST TO SOUTHEAST TONIGHT.

AS TROUGH DIVES INTO WESTERN GREAT LAKES TOMORROW...CLOUDS WILL
ADVECT IN AND STEEP LAPSE RATES WILL MAKE FOR RAIN/SHOWERS AND
ATYPICAL SUMMER WEATHER DAY FOR THE REGION.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 230 PM CDT MON JUN 30 2014

WITH FOCUS ON SHORT TERM AND ON-GOING WEATHER...MINIMAL TIME FOCUSED
ON LATER PERIODS.

REMAINING IMPACT OF TROUGH MAY LINGER A BIT WEDNESDAY WITH BELOW
NORMAL TEMPERATURES AND SMALL RAIN THREAT BUT AMPLIFICATION IN FLOW
WILL BRING QUIETER NORTHWEST REGIME WITH MODERATING TEMPERATURES.
RIDGE TO THE WEST DOES NOT BUILD IN STRONG ENOUGH IT APPEARS TO KEEP
SHORT WAVE ENERGY FROM BRINGING ANOTHER SHOWER RISK TOWARDS END OF
HOLIDAY AND INTO THE WEEKEND BUT THOSE RISKS APPEAR SMALL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1045 PM CDT MON JUN 30 2014

DRIER AIR CONTINUES TO FLOW INTO THE TAF SITES...WHICH WILL KEEP
CONDITIONS VFR FOR EARLY THIS MORNING. ATTENTION THEN TURNS TO
WESTERN MINNESOTA WHERE A COLD FRONT DROPPING SOUTHEAST SHOULD
MOVE THROUGH THE TAF SITES AROUND 12Z. IN ITS WAKE...A MASS OF
MVFR TO VFR STRATOCUMULUS SHOULD MOVE INTO THE TAF SITES...WITH
THE LOWEST CEILINGS AT RST. SOME SHOWERS ARE ALSO LIKELY HEADING
INTO THE LATE MORNING AND AFTERNOON DUE TO DAYTIME HEATING AND
COOL AIR ALOFT. A FEW THUNDERSTORMS ARE POSSIBLE AS WELL...BUT THE
PROBABILITY IS TOO LOW TO MENTION IN THE TAFS. EXPECT WEST TO
NORTHWEST WINDS TO INCREASE TOO BEHIND THE COLD FRONT...BECOMING
GUSTY IN THE LATE MORNING AND AFTERNOON FROM HEATING. A GRADUAL
LOWERING IN CEILINGS IS EXPECTED DURING THE EVENING HOURS...ALONG
WITH A DIMINISHING OF THE GUSTS AT LSE BEING IN THE VALLEY.

&&

.HYDROLOGY...
ISSUED AT 1045 PM CDT MON JUN 30 2014

THE FLASH FLOOD CONCERN IS OVER. ATTENTION NOW FOCUSES ON THE
RIVERS...AND IN PARTICULAR THE TURKEY AND THE MISSISSIPPI. FOR THE
TURKEY...AT ELKADER AND GARBER...RIVER FORECASTS WERE LOWERED THIS
EVENING AS THE EXTENT AND AMOUNT OF FALLEN PRECIPITATION WAS LESS
THAN EXPECTED. MEANWHILE...THE MISSISSIPPI APPEARS TO BE CRESTING
FROM LAKE CITY TO LA CROSSE WITH MOST OF THE LOCATIONS IN A
MODERATE FLOOD STATE. FURTHER DOWNSTREAM...MCGREGOR WAS ADDED TO
THE FORECAST OF MODERATE FLOOD AS A RESULT OF RUNOFF COMING DOWN
THE WISCONSIN RIVER.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...AJ
SHORT TERM...SHEA
LONG TERM...SHEA
AVIATION...AJ
HYDROLOGY...SHEA
Hazardous weather outlook, Jun 30, 7:22 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT MON JUN 30 2014

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-011200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
822 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. NONE
OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
HOWEVER...IT REMAINS TOO EARLY TO DISCERN IF THERE WILL BE ANY
ASSOCIATED SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE REST OF THE
WEEK. HOWEVER...RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-011200-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
822 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER...AS
WELL AS THE TURKEY RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. NONE
OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SUNDAY.
HOWEVER...IT REMAINS TOO EARLY TO DISCERN IF THERE WILL BE ANY
ASSOCIATED SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE REST OF THE WEEK.
HOWEVER...RAINFALL REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

In the hours before

Local storm report, Jun 30, 7:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     GUTTENBERG              42.79N 91.10W
06/30/2014                   CLAYTON            IA   LAW ENFORCEMENT

            A LOT OF TREES DOWN BEING CLEANED UP FROM GARBER TO
            OSTERDOCK AND GUTTENBERG. TIME ESTIMATED FROM RADAR WHEN
            THE SEVERE WIND GUSTS MOVED THROUGH.

0800 PM     FLASH FLOOD      3 W RANDALIA            42.86N 91.95W
06/30/2014                   FAYETTE            IA   LAW ENFORCEMENT

            T AVENUE...BETWEEN HIGHWAY 93 AND 160TH ST...IS CLOSED
            DUE TO FLOODING.

&&

AJ
Local storm report, Jun 30, 7:18 PM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
818 PM CDT MON JUN 30 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     OELWEIN                 42.68N 91.91W
06/30/2014  M58 MPH          FAYETTE            IA   AWOS

            KOLZ G50KTS

0240 PM     TSTM WND GST     OELWEIN                 42.68N 91.91W
06/30/2014  E60 MPH          FAYETTE            IA   TRAINED SPOTTER

            WIND GUSTS OF 50 TO 60 MPH.

0300 PM     TSTM WND GST     STRAWBERRY POINT        42.68N 91.54W
06/30/2014  E60 MPH          CLAYTON            IA   PUBLIC

            60+ MPH WIND GUSTS

0305 PM     TSTM WND DMG     VOLGA                   42.80N 91.54W
06/30/2014                   CLAYTON            IA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0307 PM     TSTM WND GST     VOLGA                   42.80N 91.54W
06/30/2014  E80 MPH          CLAYTON            IA   TRAINED SPOTTER

0315 PM     TSTM WND DMG     ELKADER                 42.86N 91.40W
06/30/2014                   CLAYTON            IA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0316 PM     NON-TSTM WND GST GARBER                  42.74N 91.26W
06/30/2014  E75 MPH          CLAYTON            IA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0335 PM     TSTM WND DMG     GUTTENBERG              42.79N 91.10W
06/30/2014                   CLAYTON            IA   LAW ENFORCEMENT

            A LOT OF TREES DOWN BEING CLEANED UP FROM
            GARBER TO OSTERDOCK AND GUTTENBERG. TIME
            ESTIMATED FROM RADAR WHEN THE SEVERE WIND
            GUSTS MOVED THROUGH.

0349 PM     TSTM WND DMG     PATCH GROVE             42.94N 90.97W
06/30/2014                   GRANT              WI   EMERGENCY MNGR

            TREES DOWN

0350 PM     TSTM WND DMG     3 WSW WERLEY            43.00N 90.82W
06/30/2014                   GRANT              WI   TRAINED SPOTTER

            60-70 MPH ESTIMATED WIND GUSTS. TREE
            BRANCHES AND LIMBS FLYING. SOME TREES DOWN
            NEARBY.

0400 PM     TSTM WND GST     2 N LANCASTER           42.88N 90.71W
06/30/2014  M78 MPH          GRANT              WI   LAW ENFORCEMENT

0403 PM     FLASH FLOOD      GUTTENBERG              42.79N 91.10W
06/30/2014                   CLAYTON            IA   LAW ENFORCEMENT

            WATER OVER HIGHWAY 52 FOR A TIME BUT HAS
            RECEDED SINCE

0410 PM     FLASH FLOOD      OSBORNE                 42.80N 91.44W
06/30/2014                   CLAYTON            IA   LAW ENFORCEMENT

            WATER WAS OVER HIGHWAY 13 FOR A TIME BUT HAS
            RECEDED

0411 PM     FUNNEL CLOUD     LIVINGSTON              42.90N 90.43W
06/30/2014                   GRANT              WI   EMERGENCY MNGR

0411 PM     TSTM WND GST     LIVINGSTON              42.90N 90.43W
06/30/2014  M70 MPH          GRANT              WI   EMERGENCY MNGR

0417 PM     NON-TSTM WND GST 1 N FRENCH ISLAND       43.87N 91.26W
06/30/2014  M48 MPH          LA CROSSE          WI   ASOS

            KLSE ASOS

0426 PM     NON-TSTM WND GST 2 ESE LA CROSSE         43.81N 91.19W
06/30/2014  E43 MPH          LA CROSSE          WI   OFFICIAL NWS OBS

            MEASURED WIND GUST ON OFFICE EQUIPMENT

0800 PM     FLASH FLOOD      3 W RANDALIA            42.86N 91.95W
06/30/2014                   FAYETTE            IA   LAW ENFORCEMENT

            T AVENUE...BETWEEN HIGHWAY 93 AND 160TH
            ST...IS CLOSED DUE TO FLOODING.

&&

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Clayton

When
July 1, 12:00 AM CST to 3:45 PM CST
Where
Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Flooding that began in late June on the Turkey River in Elkader ended when the river went below the flood stage on the first day of July.

Flood, Clayton

When
July 1, 12:00 AM CST to July 10, 1:00 PM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.6 mi NNE of Mc Gregor
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

Flooding that began in late June on the Mississippi River in McGregor continued into the second week of July before the river went below the flood stage. The river crested over 2.5 feet above the flood stage at 18.68 feet.

Flood, Clayton

When
July 1, 12:00 AM CST to July 13, 7:30 PM CST
Where
Clayton County, 0.21 mi W of Guttenberg Arpt to 0.98 mi ENE of Guttenberg Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.821, -91.104

Flooding that began in late June on the Mississippi River in Guttenberg continued into the second week of July before the river went below the flood stage. The river crested 2 feet above the flood stage at 17 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533220, 533401, 533402.